WHO Pharmaceuticals Newsletter 2003, No. 05
(2003; 15 pages) View the PDF document
Table of Contents
Open this folder and view contentsREGULATORY MATTERS
Open this folder and view contentsSAFETY OF MEDICINES
Close this folderDRUGS OF INTEREST
View the documentHMG-CoA Reductase Inhibitors and Ocular Haemorrhage
Open this folder and view contentsFEATURE
Open this folder and view contentsMISCELLANY
 

HMG-CoA Reductase Inhibitors and Ocular Haemorrhage

F.W. Fraunfelder M.D. Casey Eye Institute, Portland, Oregon, U.S.A.

HMG-CoA reductase inhibitors, also referred to as “statins”, act by blocking the rate-limiting step in cholesterol biosynthesis and are therefore effective in the lowering of blood plasma cholesterol levels. Statins include lovastatin, simvastatin, pravastatin, pentostatin, fluvastatin, atorvastatin and cerivastatin; the last drug has been removed from the world market due to rhabdomyolysis. Clinical trials have documented the efficacy and safety of statins in preventing coronary heart disease, cerebrovascular accidents and death from hypercholesterolemia related disease(1).

The major systemic adverse effects reported for statins are hepatotoxicity and myopathy. Initial concern over cataracts did not become a proven effect over time(1). The Physicians Desk Reference in the USA mentions eye haemorrhage as a possible side effect for some of the statins(2).

The WHO Centre for International Drug Monitoring and the National Registry of Drug-Induced Ocular Side Effects (Casey Eye Institute, Portland, Oregon) received 95 spontaneous reports of ocular haemorrhage from 1988 to present. The WHO-UMC database recently generated positive information component values (IC) for the statins and ocular haemorrhage lending more significance to this possible drug adverse reaction combination(3). Included in the case reports are 23 retinal haemorrhages, 9 conjunctival haemorrhages, 7 vitreous haemorrhages, 1 hyphema, and 55 ocular haemorrhages otherwise unspecified. There were 53 males and 42 females with an average age of 62 years. Average duration of therapy was 288 days on standard dosages of medication. There were 11 positive dechallenge cases and 2 positive rechallenge cases.

Comment

Statins have been prescribed since at least 1987 (FDA approval of lovastatin) and the adverse effect profile has been addressed many times over the last 15 years. The spontaneous reports of ocular haemorrhage probably represent coincidence for the following reasons:

1. Patients, in whom ocular haemorrhages are reported, are at risk for this ocular event due to the friability of blood vessels in this age group (average age of 62 years).

2. Haemorrhages in small blood vessels elsewhere in the body are not associated with the use of statins; there is no reason why blood vessels in the eye would be affected while the vasculature elsewhere is not.


Nevertheless, the possibility that this effect is real cannot be ruled out. For instance, there is evidence that statins reduce platelet aggregation and decrease thrombi formation and it is possible that this occurrence alone could lead to ocular haemorrhages(4). In addition, small blood vessels are mainly apparent in the eye and haemorrhages in other small vessels, for example the kidney, would not be readily evident because physicians cannot examine the external appearance in clinic.

If clinicians suspect an adverse ocular reaction to statins or any other medication, the national registry of drug-induced ocular side effects is a good site to report data (www.eyedrugregistry.com). The association between statins and ocular haemorrhage is most likely categorized as “possible” but not “certain” or “probable”(5).

References:

1. Hardman JG, Limbird L, Gilman AG. The Pharmacological Basis of Therapeutics. 10th edition ed. 2001, New York: McGraw-Hill.

2. Physicians' Desk Reference. Vol. 56. 2002, Montvale, NJ: Medical Economics, p. 2642.

3. Bate A, et al. A bayesian neural network method for adverse drug reaction signal generation. European Journal of Clinical Pharmacology, 1998. 54: p. 315-321.

4. Hussein O, et al., Reduced platelet aggregation after fluvastatin therapy is associated with altered platelet lipid composition and drug binding to the platelets. British Journal of Clinical Pharmacology, 1997(44): p. 77-84.

5. Edwards R, Biriell C. Harmonisation in Pharmacovigilance. Drug Safety, 1994. 10(2): p. 93-102.

 

to previous section
to next section
 
 
The WHO Essential Medicines and Health Products Information Portal was designed and is maintained by Human Info NGO. Last updated: October 29, 2018